Georgia, 2008Tornadoes and Hail in Georgia, March 15, 2008
March 15, 2008 · NWS CAE · 11 events in 5 counties and zones
Three supercells tracked across portions of the GA CSRA and produce multiple long-lived tornadoes that produced significant damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three supercells tracked across portions of the GA CSRA and produce multiple long-lived tornadoes that produced significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 15, 12:57 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 15, 12:57 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT SAT MAR 15 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE WARM FRONT HAS BEEN OFF TO THE NORTH OF THE CWA THROUGH
THE DAY. LOW PRESSURE WILL MOVE EASTWARD ALONG THIS FRONT OUT OF
NORTHERN ALABAMA THIS EVENING. FRONTAL BOUNDARY WILL BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT. MODERATE RISK HAS BEEN
PLACED OVER THE CWA. BEST STORMS MAY REMAIN JUST OFF TO THE NORTH
ALONG THE WARM FRONTAL BOUNDARY THIS AFTERNOON. HOWEVER...CAN NOT
RULE OUT SCATTERED STORMS DEVELOPING SOUTH OF THE BOUNDARY.
HIGHEST POPS ACROSS THE WEST TONIGHT. WITH THE VERY STRONG
SHEAR...SEVERE THUNDERSTORMS AND SUPER CELLS WILL REMAIN POSSIBLE
AND MAYBE EVEN ISOLATED TORNADOES.
SURFACE WINDS WILL CONTINUE TO BE STRONG THIS AFTERNOON AND
OVERNIGHT. HAVE ELECTED TO MOVE THE STARTING TIME OF THE LWA UP TO
3 PM THIS AFTERNOON...AND WILL RUN IT THROUGH SUNDAY MORNING.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY.
DRY AND COOLER WEATHER. HIGHS IN THE 60S AND LOWS UPPER 30S TO
LOWER 40S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH MOVES EAST AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A STRONG STORM SYSTEM CENTERED OVER WESTERN TENNESSEE WILL
RAPIDLY ADVANCE ACROSS THE TENNESSEE VALLEY TO EASTERN NORTH
CAROLINA BY EARLY SUNDAY MORNING. THE SYSTEM WILL BRING A LARGE AREA
OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON WITH SEVERE
THUNDERTORMS POSSIBLE. IFR CONDITIONS AND VERY STRONG WINDS CAN BE
EXPECTED IN THE THUNDERSTORMS. THE ACTIVITY WILL END ACROSS THE
ENTIRE AREA BY 06Z WITH VFR CONDITIONS RETURNING ACROSS THE ENTIRE
REGION WITH THE EXCEPTION OF AGS WHERE THERE REMAINS A CHANCE OF OF
SOME MVFR FOG.
MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...31Hazardous weather outlook, Mar 15, 2:07 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT SAT MAR 15 2008
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 PM EDT SAT MAR 15 2008
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...TORNADO WATCH 119 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
TORNADO WATCH.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG DAMAGING
WIND GUSTS...AND TORNADOES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
In the hours before
Local storm report, Mar 15, 9:29 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 AM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 1 ENE NEWBERRY 34.28N 81.60W
03/15/2008 E0.75 INCH NEWBERRY SC PUBLIC
&&
LAMBERTYSpecial weather statement, Mar 15, 2:00 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT MAR 15 2008
SCZ015-016-018-020>022-025>029-031-152100-
CHESTERFIELD-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-
MCCORMICK-NEWBERRY-RICHLAND-SALUDA-SUMTER-
300 PM EDT SAT MAR 15 2008
...STRONG THUNDERSTORMS WILL AFFECT
CHESTERFIELD...EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LE
XINGTON...MCCORMICK...NEWBERRY...RICHLAND...SALUDA AND SUMTER
COUNTIES...
THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A MCCORMICK TO SUMTER
LINE THIS AFTERNOON. THESE STORMS WILL BE ALONG A WARM FRONTAL
BOUNDARY THAT WILL HAVE PLENTY OF ENERGY FED INTO THE THUNDERSTORMS
FROM WARM SOUTHERLY WINDS. CONVERGENCE ALONG THIS LINE MAY PRODUCE
ROTATING UPDRAFTS AND THE POTENTIAL FOR TORNADIC DEVELOPMENT. THE
STORMS WILL MOVE GENERALLY EASTWARD AT AROUND 50 MPH.
NICKEL TO QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH SOME OF THESE STORMS...AND POSSIBLE TORNADOES. A
TORNADO WATCH IS IN EFFECT FOR UPSTATE...MIDLANDS AND CSRA UNTIL 7
PM THIS EVENING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Event by event
5 tornado, 4 hail, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Lincoln
- When
- March 15, 3:28 PM EST to 3:30 PM EST
- Where
- Lincoln County, 2.59 mi NE of Gill to 3.63 mi NE of Gill
- Rating
- EF0
- Path length
- 1.14 mi
- Path width
- 110 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.960, -82.593
NWS survey found an F0 touched down and took down many trees along its path. Witnesses saw the tornado go across the river into McCormick county SC.
Hail, Lincoln
- When
- March 15, 4:38 PM EST
- Where
- Lincoln County, New Hope
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.750, -82.380
Sheriff reported nickel size hail in the New Hope area.
Tornado, McDuffie
- When
- March 15, 4:48 PM EST to 4:50 PM EST
- Where
- McDuffie County, 5.14 mi NNE of Thmson McDuffee Arpt to 8.18 mi NE of Thmson McDuffee Arpt
- Rating
- EF0
- Path length
- 4.62 mi
- Path width
- 110 yd
- Continued into
- Columbia, Ga (CAE)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.600, -82.490
Storm survey found an F0 started in McDuffie county taking down many trees and continued into Columbia county.
Tornado, Columbia
- When
- March 15, 4:53 PM EST to 5:03 PM EST
- Where
- Columbia County, 0.67 mi WNW of Winfield to 4.09 mi W of Snead
- Rating
- EF1
- Path length
- 5.28 mi
- Path width
- 440 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $140,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.605, -82.410
Several mobile homes had moderate damage and one was destroyed. Numerous trees and powerlines were down along path. Two people had minor injuries.
Thunderstorm Wind, Columbia
- When
- March 15, 5:14 PM EST
- Where
- Columbia County, Martinez
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.520, -82.080
SKYWARN spotter reported widespread wind damage in Martinez. Trees and powerlines down and some structural damage. Estimted winds of 70mph.
Hail, McDuffie
- When
- March 15, 5:25 PM EST
- Where
- McDuffie County, Dearing
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.420, -82.380
Public reported nickel size hail.
Tornado, Burke
- When
- March 15, 5:27 PM EST to 5:45 PM EST
- Where
- Burke County, 1.63 mi SSW of Keysville to 3 mi NNW of Greens Cut
- Rating
- EF2
- Path length
- 13.87 mi
- Path width
- 880 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.208, -82.240
A supercell spawned a tornado over Wrens in Jefferson county which moved across northern Burke county. It destroyed a church, a mobile home, and a large portion of a dairy farming business and damaged other homes and mobile homes. Numerous trees and powerlines were down.
Thunderstorm Wind, Richmond
- When
- March 15, 5:35 PM EST
- Where
- Richmond County, 3.13 mi NNW of National Hills
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.523, -82.049
SKYWARN spotter reported many trees and some powerlines down near Bonair and estimated winds of 70 mph.
Hail, Richmond
- When
- March 15, 5:44 PM EST
- Where
- Richmond County, Mc Bean
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.250, -81.970
Public reported nickel size hail.
Tornado, Burke
- When
- March 15, 6:05 PM EST to 6:15 PM EST
- Where
- Burke County, 3.45 mi S of Shell Bluff to 3.74 mi ESE of Girard
- Rating
- EF1
- Path length
- 15.23 mi
- Path width
- 440 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.100, -81.900
Storm survey found numerous trees and powerlines down along path. One home suffered moderate damage from large hail and the tornado. Windows were broken from the hail and siding was severely damaged. Shingles and a small part of the roof were gone. Several mobile homes had minor to moderate damage.
Hail, Burke
- When
- March 15, 6:05 PM EST
- Where
- Burke County, 3.45 mi S of Shell Bluff
- Measured
- 1.75 in hail
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.100, -81.900
One home suffered moderate damage from large hail and a tornado. Windows were broken from the hail and siding was severely damaged.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Georgia, March 15 to 16, 20082 deaths · 2 injured · $57 million · EF3 · 106 events
- Tornadoes and Hail in South Carolina, March 15, 20084 injured · $55,000 · EF3 · 71 events
- Tornadoes and Hail in South Carolina, March 15, 20088 injured · $4.0 million · EF2 · 58 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, March 15, 20082 deaths · $25,000 · 1 event
- Tornadoes and Hail in Georgia, March 15, 20086 injured · $4.5 million · EF2 · 10 events
- Tornadoes and Hail in North Carolina, March 15, 20087 injured · $4.0 million · EF1 · 12 events
- Tornadoes and Hail in South Carolina, March 15, 20083 injured · $865,000 · EF1 · 29 events
- Rip Current in Florida, March 15, 20081 death · 1 event
- Tornadoes and Hail in Georgia, March 15, 2008$100,000 · EF2 · 10 events
- Tornado and Hail in South Carolina, March 15, 2008$2.8 million · EF0 · 26 events
- Hail and Damaging Winds in North Carolina, March 15, 20081.75 in hail · 14 events
- Winter Storm and Heavy Snow in Utah, March 15 to 16, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75951, 75952, 75953, 75954, 79114, 76043, 75955, 79115, 76042, 75956, 75957.